| Model Number |
640CF0721 |
| Medical Device Problem Codes |
Retraction Problem (1536); Material Separation (1562); Positioning Problem (3009); Migration (4003)
| Health Effect - Clinical Codes |
Paralysis (1997); Thromboembolism (2654)
| Date of Event |
04/26/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter phone:(b)(6).The initial reporter email address was not available / reported.Based on complaint information, the device remains implanted and is thus not available for evaluation.The rest of the device component is not available to be returned for analysis.A review of manufacturing documentation associated with this lot (30583732) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.With the information available and without the complaint product available to be returned for analysis, the reported issue in the complaint cannot be confirmed.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and without the return of the complaint sample; however, it is possible that clinical and procedural factors, including device manipulation / interaction may have contributed to the reported failure.Coil positioning and withdrawal difficulty, premature detachment, separation, protrusion into the parent vessel necessitating additional intervention, cerebral thrombosis, thromboembolism and paralysis, are known potential complications associated with the use of embolic coils in endovascular embolization procedures.Coil positioning difficulty due to poor conformability could result in compartmentalization and incomplete packing of the aneurysm.This poses a risk for a bleed and/or the need for additional intervention at a later date.Regarding the coil withdrawal difficulty-into microcatheter, the orbit instructions for use (ifu) cautions the operator to the fact that ¿if coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same rate indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of coil unraveling/stretching and premature detachment.Coil separation in two or more pieces could result in fragment embolization, with the potential for ischemia or infarction.Since the alleged device failures necessitated surgical intervention by usage of additional stents to secure the protruding coil to the vessel wall and device alleged separation cannot be disassociated to the thrombosis and thromboembolism observed later on day of the procedure that necessitated an additional thrombectomy, the event meets us fda mdr reporting criteria under 21 cfr 803 with the classification of ¿serious injury¿ and ¿malfunction.¿ the file will be re-reviewed if additional information is received at a later date.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2023-00284, and 3008114965-2023-00285.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that the 67-year-old female patient presented with a ruptured anterior communicating artery (acoa) aneurysm with subarachnoid hemorrhage (sah) underwent a stent-assisted coil embolization at 1:00 pm in the afternoon of (b)(6)2023.During the procedure, a 4mm x 23mm enterprise 2 stent (encr402312 / 7469241) was partially released and the first coil, a 7mm x 21cm orbit galaxy complex fill (640cf0721 / 30583732) was delivered into the 150cm x 5cm prowler select plus microcatheter (606s255x / 30984564) and filled the aneurysm.The coil shape was found to be unsatisfactory.The physician tried to withdraw the coil for adjustment, but the coil could not be retracted.The physician attempted to adjust, but the coil suddenly detached prematurely with a part of the coil outside the aneurysm.A part of the coil was still on the coil ¿attachment point when the delivery wire of the coil was removed from the patient¿s body.¿ thrombosis was noted on angiography, and pharmacological thrombolysis was administered.After a few minutes of observation, the physician filled the aneurysm with five (5) coils and then began to release the stent.It was found that the stent was not positioned accurately and retrieval was attempted.The stent could not be retracted.The stent and microcatheter were removed together from the patient and the microcatheter and stent tip were found to be kinked / bent.It was reported that the physician switched to a new microcatheter and used two (2) solitaire¿ ab remodeling device (medtronic) to fix the coil that is outside of the aneurysm between the stents and the vessel wall to complete the procedure.The procedure was prolonged for approximately 5 hours.At 11 pm, a second procedure, a thrombectomy was performed.A small piece of thrombus migrated to the superior trunk of the m1 segment of the middle cerebral artery (mca), and the patient¿s lower limbs were paralyzed.The patient was transferred to the intensive care unit (icu) and was reported to be in stable condition at the time of the complaint initiation.The complaint included four (4) procedure images that are pending independent physician review.On (b)(6)2023, the cerenovus sales representative confirmed that the complaint devices are not available for return.On 12-may-2023, additional information was received.The additional information indicated that the current status of the patient is not known.The aneurysm was a 7mm cystic tumor.There was no difficulty positioning the 7mm x 21cm orbit galaxy complex fill coil in the target site.There was no difficulty getting the 7mm x 21cm orbit galaxy complex fill coil to conform to the aneurysm wall; it had been withdrawn and repositioned once.It was the first coil used.A continuous flush had been maintained through the 150cm x 5cm prowler select plus microcatheter.The information indicated that the thrombosis was noted on angiography at the time the coil suddenly detached with part of the coil still outside the aneurysm.The thrombosis was not from the original subarachnoid hemorrhage that the patient presented with.There was no vessel trauma / injury that may have caused a bleed that resulted in the thrombosis.The name and dosage of the pharmacological thrombolysis used is not known.The brand of the five (5) coils used to fill the aneurysm after the few minutes observing the thrombosis before the stent was release are not known.There was no resistance during advancement of the 4mm x 23mm enterprise 2 stent.When it was removed from the patient¿s anatomy, it was still on the delivery wire.There was no additional damage noted on the stent component aside from the reported kinked tip.The replacement microcatheter was another prowler select plus microcatheter (606s255x).The information confirmed that the two (2) solitaire ab stents were used to fix the portion of the 7mm x 21cm orbit galaxy complex fill coil that was protruding into the paren5-t vessel to the vessel wall.The physician did consider the 5-hour delay to be clinically significant.The first procedure was at 1 pm in the afternoon, the second procedure was completed at 7 pm.During the 5-hour duration, coils were used to fill the aneurysm and the physician used the two solitaire ab stents to fix the coil outside the aneurysm between the stents and the vessel wall to complete the surgery; thrombectomy was not performed during the 5-hour delay.The information indicated that the first procedure was delayed about 5 hours, which did not include the second procedure.The same physician performed the second procedure (thrombectomy).The device used the thrombectomy procedure is not known.It was not known if the thromboembolism (the small piece of thrombus that migrated) occurred during the second procedure.Characteristics of the thrombus are not known.The paralysis was hemiplegia; it was not known which side (left or right) the hemiplegia was on is not known.The patient has not regained the use of her lower limbs.Information related to other residual symptoms could not be obtained.The event prolonged the patient¿s hospitalization; the duration was not provided in the additional information.The information mentioned that only component of the 7mm x 21cm orbit galaxy complex fill will be returned; the embolic coil remains implanted / tacked to the vessel wall using the two solitaire ab stents.Further clarification information is pending, as on 06-may-2023, the cerenovus sales representative confirmed that the complaint devices are not available for return.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 14-may-2023.[additional information]: on 14-may-2023, additional information was received confirming that all complaint devices in this complaint are not available for return.Updated sections: b.4, g.3, g.6, h.2, and h.10.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2023-00283, 3008114965-2023-00284, and 3008114965-2023-00285.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the medical image review completed on (b)(6) 2023.The procedure images included in the complaint underwent independent physician review.The assessment is documented below.The description is accompanied by two images showing the acom aneurysm being coiled and a coil loop moving out into the a2.There are two microcatheters present but the coil in the artery seems to be in the vessel proper and not in the microcatheter.There may be a small filament connected to the pusher wire, as described in the text, but this is not visible in the image.The image with the stent shows good opening of the distal markers while the proximal portion of the stent appears to remain within the microcatheter.Due to lack of additional images, it is not possible to speculate on the possible causes for the failure modes of difficulty in positioning and retrieval of the stent.However, the image does show the stent was placed with a microcatheter in place and jailed to the vessel wall, unless this catheter is in the contralateral a2 (not visible in this image).A cause for the problem cannot be deducted from the images.The coil luxation can occasionally result in despiralization.Physician name and date reviewed: patrick a.Brouwer md, may 27th, 2023.Updated sections: b.4, g.3, g.6, h.2, h.6, and h.10.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2023-00283, 3008114965-2023-00284, and 3008114965-2023-00285.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.